MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 8MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 8MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 7209737
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One 8mm cannulated flexible endoscopic drill used for treatment, was returned for evaluation.This is an eight year old reusable tool.Per instructions for use: ¿the flexible drills are designed for limited reuse based upon the sharpness of the drill tip.Prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device.¿ there was a relationship between the reported event and the device.The complaint stated: ¿the device broke in half in the middle of a case.¿ the primary cutting edges of the drill are dull and have visible dings.The spiral flex portion has been stressed from torque and has been fractured.No material voids were present at the fracture.Per instructions for use: ¿as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.¿ complaint history review found no other reports for this lot number in the past five years.No root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.
 
Event or Problem Description
It was reported that during the surgery the device broke in half in the middle of a case.No delay or patient injury reported.It is unknown if there was a backup device available.

Brand Name
DRILL FLEXIBLE ENDOSCOPIC CANN 8MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8759565
Report Number1219602-2019-00776
Device Sequence Number11148329
Product Code HWE
UDI-Device Identifier03596010541987
UDI-Public03596010541987
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209737
Device Lot Number50358157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2019
Initial Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1